Alert archive / Alabama / Red Flag Warnings in 2009
Red Flag Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Feb 16, 2009, 5:57 AM CST for 39 counties in Alabama. It took effect at Feb 16, 2009, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2009, 5:57 AM CST (11:57 UTC)
- In effect from
- Feb 16, 2009, 12:00 PM CST
- Expired
- Feb 16, 2009, 5:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 12.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 161157 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 557 AM CST MON FEB 16 2009 ...A RED FLAG WARNING IS IN EFFECT FOR ALL OF CENTRAL ALABAMA THIS AFTERNOON... .A DRY AIRMASS ACROSS CENTRAL ALABAMA ON THURSDAY WILL CREATE A HIGH FIRE DANGER THIS AFTERNOON...AS RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR SEVERAL HOURS. OUTDOOR BURNING IS HIGHLY DISCOURAGED. ALZ011>015-017>050-162000- /O.NEW.KBMX.FW.W.0006.090216T1800Z-090216T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 557 AM CST MON FEB 16 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON. A DRY AIR MASS AND SUNNY SKIES WILL CAUSE RELATIVE HUMIDITIES TO FALL BELOW 25 PERCENT FOR SEVERAL HOURS DURING THE HEAT OF THE DAY THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
1 follow-up statement
000 WWUS84 KBMX 162028 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 228 PM CST MON FEB 16 2009 ...A RED FLAG WARNING IS IN EFFECT FOR ALL OF CENTRAL ALABAMA THIS AFTERNOON... .A DRY AIRMASS ACROSS CENTRAL ALABAMA ON THURSDAY WILL CREATE A HIGH FIRE DANGER THIS AFTERNOON...AS RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR SEVERAL HOURS. OUTDOOR BURNING IS HIGHLY DISCOURAGED. ALZ011>015-017>050-162300- /O.CON.KBMX.FW.W.0006.000000T0000Z-090216T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 228 PM CST MON FEB 16 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. A VERY DRY AIR MASS AND SUNNY SKIES WILL CAUSE RELATIVE HUMIDITIES TO FALL BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF NORTH WINDS NEAR 10 MPH AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 16, 5:30 AM CST, 27 minutes earlier.
Area forecast discussion, Feb 16, 5:30 AM CST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 AM CST MON FEB 16 2009 .UPDATE...FOR AVIATION. && .DISCUSSION... ALL EYES FOCUSED TOWARDS MIDWEEK...AND THE POTENTIAL FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN ASSOCIATION WITH A PASSING COLD FRONT. THE FRONT WILL BE PRECEDED BY FAIR AND SEASONABLE WEATHER...AND FOLLOWED BY FAIR BUT SEASONABLY COOL WEATHER AS NORTHWESTERLY FLOW ALOFT DOMINATES THE SOUTHEAST. MAINLY A TEMPERATURE AND HIGH CLOUD FORECAST THROUGH TUESDAY AFTERNOON AS HIGH PRESSURE DRIFTS ACROSS THE LOWER OHIO AND TENNESSEE VALLEYS. ON THE BACK EDGE OF THE HIGH...MOISTURE BEGINS TO SURGE NORTHWARD TUESDAY NIGHT. STOUT ISENTROPIC LIFT WITH 40 KTS OF FLOW RIDING UP AND OVER THE SURGING WARM FRONT LOOK TO BRING RAIN AND POSSIBLE THUNDER TO THE NORTHWESTERN HALF OF CENTRAL ALABAMA. SOME CONCERN FOR THE POSSIBILITY OF ELEVATED STRONG STORMS IN THE PRE-DAWN HOURS WEDNESDAY ASSOCIATED WITH THIS AREA OF LIFT...BUT WITH A RATHER DEEP COOL LAYER BELOW...MAIN THREAT HERE WOULD BE LIMITED TO HEAVY RAIN AND POSSIBLY HAIL. THE REST OF WEDNESDAY IS A PUZZLE TO BE SOLVED. THERE ARE MANY INGREDIENTS THAT ARE SUPPORTIVE OF A POTENTIAL FOR SEVERE WEATHER...BUT AS IS TYPICAL IN EARLY SPRING...THE BIG QUESTION AND LIMITING FACTOR WILL BE THE AVAILABILITY OF INSTABILITY. A BIT OF A DIFFERENCE COMPARING THIS FEATURE TO LAST WEEK/S SYSTEM...AS TEMPERATURES ALOFT ARE FORECAST TO BE SOME 4 TO 6 DEGREES COLDER...ANYWHERE FROM ROUGHLY -15C TO -18C...PLENTY COLD ENOUGH TO SUPPORT STRONG TO SEVERE STORMS. MAIN CHALLENGE AT THIS POINT LOOKS TO BE LOW LEVEL INSTABILITY...WHICH WILL BE EFFECTIVELY CONTROLLED BY THE AMOUNT OF LOW LEVEL CLOUDS OR LACK THEREOF. BOTH NAM AND GFS ARE SUGGESTING RATHER MOIST LOW LEVELS...WITH A FAIRLY THICK STRATUS DECK LIKELY. SIMILAR TO LAST WEEK...IT DOES LOOK LIKE A LAYER OF MID-LEVEL DRY AIR BEGINS TO WORK IN AS THE DEEPEST LOW LEVEL MOISTURE MOVES OUT. THE SHEAR LOOKS TO BE SUFFICIENT...BUT NOT OVERWHELMING. ALTHOUGH THE TIMING OF ALL THESE FACTORS AND INSTABILITY ADD SOME UNCERTAINTY... BELIEVE THERE IS ENOUGH POTENTIAL RIGHT NOW...AND WILL BE BUMPING UP THE THREAT LEVEL IN THE HAZARDOUS WEATHER OUTLOOK THIS MORNING...AND FOLLOWING THE SITUATION CLOSELY. WEDNESDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD...THE FRONT QUICKLY OUT OF THE SOUTHEAST...AND NORTHWESTERLY FLOW WILL PREVAIL. A RATHER BRISK/BLUSTERY DAY ON TAP FOR THURSDAY...THEN HIGH PRESSURE WILL SETTLE INTO THE WESTERN GULF. LOW TEMPS FRIDAY AND SATURDAY APPEAR TO BE BELOW FREEZING FOR MUCH OF THE AREA... WHICH MAY CLIP ANY EARLY SPRING BLOOMS OUT THERE. SLIGHT CHANCE OF A PASSING SHOWER WITH A CLIPPER FRONT ON SATURDAY...TO BE FOLLOWED BY MORE COOL WEATHER THROUGH THE WEEKEND. 02/JD && .AVIATION...12Z TAF DISCUSSION. VFR CONDS EXPECTED AT ALL TAF SITES THROUGH THE FORECAST PERIOD. NORTHERLY WINDS OF 6 TO 8 KTS WILL BE PREDOMINATE ACROSS THE AREA. 16 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 02/02/16
Hazardous weather outlook, Feb 15, 5:58 PM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 558 PM CST SUN FEB 15 2009 ALZ011>015-017>050-162358- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 558 PM CST SUN FEB 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AS A COLD FRONT MOVES THROUGH THE AREA. THE PRIMARY THREAT WILL BE WIND GUSTS OF 40 TO 60 MPH. BREEZY CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY IN ASSOCIATION WITH THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ON WEDNESDAY.
Nearby
Red Flag Warnings in Alabama, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.